Xylazine is a tranquilizer used to sedate animals like horses and cats. But experts are linking this to the rising number of drug overdose deaths in the country.
As per a report from CDC, Xylazine is found to be one of the reasons for overdose deaths in 25 of the 38 States the agency inspected. The tranquilizer was found to be the reason for 64% of such deaths in 2019. Fentanyl too was included in most of them.
Animal Sedatives Causing Rise In Fatal Drug Overdoses
People mix Xylazine with opioids like heroin to increase its effectiveness. The solution leads to instant sedation. This causes respiratory depression and becomes fatal.
Such instances are concerning, health officials said. This necessitates the need for concerted efforts and surveillance to minimize the use of Xylazine. The unfortunate situation is that administering Naloxone will not help if Xylazine is mixed with opioids. Naloxone is a drug meant for opioid overdose. And Xylazine does not belong to that group. Even then, since the drug is mixed with an opioid, doctors hope administering Naloxone may help.
There are no antidotes for Xylazine in medical science. Thus the person who consumes it will need immediate respiratory and cardiovascular support to get back to life.
Another such report that appeared in the September issue of the journal Morbidity and Mortality Weekly Report too expresses concerns about the increasing consumption of Xylazine. Earlier, the percentage of overdose deaths involving Xylazine was 6%. It increased to 11% in the time period of 2019 and July 2020.
Experts involved in the efforts to end addiction say that those consuming Xylazine may be using it without their knowledge. Certain drug manufacturers use it to increase effectiveness and reduce the volume of the drug. It also makes the drug more affordable.
In combination with an opioid, Xylazine is at its best at bedtime. . This enhanced sedative effect, according to experts, makes it attractive to those who prefer it. And it has come to acquire the names like “sleep cut”.
Xylazine, when combined with an opioid, increases the risk of a fatal overdose. Both are meant to depress the central nervous system. This may lead to low blood pressure and a slow heartbeat. In the absence of urgent intervention, this may lead to death.
If you suspect that your loved one had a Xylazine overdose, call 911 at the earliest. This deserves the utmost importance if the victim needs cardiovascular and respiratory support. The drug also leads to painful ulcers on your skin. And you need to ensure that your wounds always remain clean. You may also need professional care in the matter.
Both those who consume substances and those who care for them need to be aware of their dangers. And when an overdose is detected, caregivers should not focus too much on stabilizing the victim. They should give utmost priority to quality healthcare.
Preventing drug overdose
You may do the following to prevent a fatal mistake in this regard:
- Both prescription drugs and over-the-counter medicines will have detailed instructions on the proper dose and the timing.
- Obey the instructions you receive from the doctor. That may differ slightly from what is printed on the medicine package.
- Use a dose delivery device that accompanies certain medicines. This ensures that you are consuming only what is required.
- Refrain from taking drugs from a damaged. The same applies to the package that has been opened before buying it.
Finally, check the expiry date before buying a drug. And find a way to dispose of unused prescription drugs.
The most effective way to overcome drug overdose is to get support to quit substance abuse.
Read the instructions given on the package
- Patient Requests Considered -FDA Approves The First ALS Drug In 5 Years - September 30, 2022
- Eisai And Biogen’s Alzheimer’s Drug Research Finds Positive Results - September 30, 2022
- Doctors Recommend Reclassifying Obesity As An ADHD-Like Brain Condition - September 30, 2022